Missouri, 2015

Hail in Missouri, April 8 to 9, 2015

April 8 to 9, 2015 · NWS DVN · 2 events in 1 county or zone

A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and moved into northwest Illinois during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful storm system lifted from Central Iowa into northern Illinois and southern Wisconsin during the day on April 9th. Strong to severe thunderstorms developed in eastern Iowa during the afternoon and moved into northwest Illinois during the evening hours. These storms produced hail as large as golf balls and damaging winds of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 6:01 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 8, 6:01 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT WED APR 8 2015

.SYNOPSIS...
ISSUED AT 341 PM CDT WED APR 8 2015

12Z UA ANALYSIS HAD A LLJ RUNNING FROM WEST TEXAS TO NEAR KMCI. AN
850MB WARM FRONT RAN FROM LOWER MICHIGAN BACK INTO WESTERN KANSAS.
SATELLITE TRENDS THROUGH MID AFTERNOON SHOW CLEARING FROM NORTHERN
MISSOURI INTO CENTRAL ILLINOIS WHILE LOW CLOUDS REMAIN IN PLACE FROM
WISCONSIN THROUGH IOWA AND INTO NEBRASKA. RADAR TRENDS SHOW THE
NOCTURNAL STORM COMPLEX CONTINUES TO DISSIPATE ACROSS ILLINOIS WITH
ISOLATED SHOWERS AND A FEW THUNDERSTORMS ACROSS CENTRAL IOWA.

18Z SFC ANALYSIS HAS WEAK LOWS NEAR KBMI...KEMP...AND KPNC WITH A
FRONTAL BOUNDARY CONNECTING THE LOWS. DEW POINTS WERE IN THE 60S
SOUTH OF THE FRONTAL BOUNDARY WITH 50S IMMEDIATELY NORTH OF THE
FRONT. DEW POINTS IN THE 30S AND 40S WERE ACROSS THE GREAT LAKES AND
MOST OF THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 341 PM CDT WED APR 8 2015

THE IMMEDIATE QUESTION IS HOW WILL THE SENSIBLE WEATHER DEVELOP
LATE THIS AFTERNOON AND OVERNIGHT. WHAT DEVELOPS TONIGHT WILL
INFLUENCE THE STORM DEVELOPMENT ON THURSDAY.

BASED ON SATELLITE/RADAR TRENDS...MOST OF THE AREA SHOULD REMAIN DRY
THROUGH SUNSET WITH ONLY A FEW ISOLATED SHOWERS NORTH AND WEST OF
CEDAR RAPIDS.

AFTER SUNSET...FORCING WILL AGAIN INCREASE ACROSS THE AREA AS AN
UPPER LEVEL DISTURBANCE APPROACHES. THE INCREASED FORCING AND
MOISTURE WILL ALLOW SHOWERS AND THUNDERSTORMS TO BREAK OUT ALONG THE
IOWA/MISSOURI BORDER AND MOVE NORTHEAST. THE INDIVIDUAL STORMS
SHOULD THEN SLOWLY EVOLVE INTO A LOOSELY ORGANIZED THUNDERSTORM
COMPLEX AROUND MIDNIGHT THAT WILL MOVE EAST NORTHEAST THROUGH
SUNRISE.

AT SUNRISE THURSDAY...THUNDERSTORMS SHOULD BE ONGOING GENERALLY
ALONG/EAST OF THE MISSISSIPPI AND EXIT THE AREA BY MID TO LATE
MORNING. AT THIS TIME A LULL IN ACTIVITY IS EXPECTED AS THE MAIN
COLD FRONT APPROACHES THE AREA.

AS MENTIONED EARLIER...OVERNIGHT DEVELOPMENT WILL INFLUENCE STORM
DEVELOPMENT THURSDAY AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP MID TO EARLY AFTERNOON ACROSS THE AREA AND MOVE
RAPIDLY EAST WITH THE FRONT.

THE POTENTIAL FOR SEVERE STORMS IS THERE WITH CONVECTION THAT
DEVELOPS THURSDAY AFTERNOON. THE MOST FAVORED AREA IS ALONG/EAST OF
THE MISSISSIPPI. LARGE HAIL IS A GIVEN WITH ANY STORM. HOWEVER...ONE
CANNOT RULE OUT DAMAGING WINDS. GIVEN THE PROJECTED TURNING OF WINDS
WITH HEIGHT...THE POTENTIAL IS ALSO THERE FOR A FEW TORNADOES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 341 PM CDT WED APR 8 2015

STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD FRONT THURSDAY
AFTERNOON WILL RAPIDLY MOVE EAST OF THE AREA THURSDAY EVENING. THUS
OVERALL COVERAGE OF STORMS WILL RAPIDLY DECREASE FROM WEST TO EAST
THURSDAY EVENING WITH DRY CONDITIONS AFTER MIDNIGHT.

ON FRIDAY...A WEAK UPPER LEVEL DISTURBANCE WILL DROP INTO THE GREAT
LAKES. MOISTURE IS LIMITED SO ONLY AN INCREASE IN CLOUDS ARE
EXPECTED. HOWEVER...ONE CANNOT FULLY RULE OUT A FEW ISOLATED SHOWERS
POSSIBLY CATCHING THE FAR NORTHEAST AREA. DEEP MIXING OF THE
ATMOSPHERE IS EXPECTED TO CREATE BREEZY CONDITIONS.

FRIDAY NIGHT/SATURDAY DRY CONDITIONS WILL BE SEEN ACROSS THE AREA AS
HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD AVERAGE
ABOVE NORMAL.

SATURDAY NIGHT ON...
AFTER A BRIEF LULL IN ACTIVITY LATE THIS WEEK...THE ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH MOST OF NEXT WEEK. SOME MUCH NEEDED
RAINFALL IS EXPECTED ACROSS THE AREA THAT MAY BE LOCALLY HEAVY IN
SPOTS. TEMPERATURES ARE GENERALLY EXPECTED TO AVERAGE ABOVE NORMAL.

SATURDAY NIGHT THROUGH MONDAY NIGHT THE MODELS SHOW THE NEXT STORM
SYSTEM MOVING THROUGH THE MIDWEST. THE MODEL CONSENSUS HAS SLIGHT
CHANCE POPS OVER THE FAR SOUTHWEST SATURDAY NIGHT WITH CHANCE POPS
ACROSS THE ENTIRE AREA SUNDAY/SUNDAY NIGHT.

THE MODELS DISAGREE ON WHETHER OR NOT THERE WILL BE A LULL IN
ACTIVITY FOR MONDAY. AS SUCH THE MODEL CONSENSUS HAS SLIGHT CHANCE
POPS ACROSS THE NORTH HALF OF THE AREA AND CHANCE POPS ACROSS THE
SOUTH HALF.

MONDAY NIGHT THROUGH TUESDAY NIGHT THE NEXT STORM SYSTEM IS FORECAST
TO MOVE THROUGH THE MIDWEST. THE MODEL CONSENSUS HAS CHANCE POPS
DURING THIS TIME PERIOD.

ON WEDNESDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE
AREA AS THE EARLY WEEK STORM SYSTEM EXITS THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 654 PM CDT WED APR 8 2015

00Z TAFS UPDATED FOR MINOR ADJUSTMENTS TO TIMING OF CONVECTION
TONIGHT. EXPECTING A BREAK FROM MOST STORMS BETWEEN 07Z-09Z...THEN
ANOTHER ROUND OF SHOWERS/THUNDERSTORMS POTENTIALLY ARRIVING FROM
THE WEST AFTER 12Z. DID NOT ADDRESS POTENTIAL AFTERNOON ROUND OF
STORMS WITH THIS TAF ISSUANCE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...RP KINNEY
Hazardous weather outlook, Apr 8, 4:58 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT WED APR 8 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
558 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. CONDITIONS
APPEAR FAVORABLE FOR HAIL OVER THE ENTIRE OUTLOOK AREA. ANY STORM
WILL HAVE THE POTENTIAL FOR FREQUENT LIGHTNING...AND SMALL HAIL...WITH
THE STRONGEST STORMS TONIGHT CAPABLE OF PRODUCING HAIL LARGER THAN
QUARTERS. THE HIGHEST THREAT FOR THE LARGER HAIL WILL BE ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY WITH THE POTENTIAL
FOR FAST-MOVING STORMS WITH THE FULL RANGE OF HAZARDS INCLUDING
TORNADOES...LARGE HAIL...AND DAMAGING WIND.

SUPERCELLS ARE EXPECTED TO DEVELOP RAPIDLY ALONG AND AHEAD OF A COLD FRONT
THAT WILL PUSH THROUGH THE REGION DURING THE DAY THURSDAY. THE EXACT
TIMING AND LOCATION OF STORMS WILL DEPEND ON THE TIMING OF THE COLD
FRONT. MODELS CURRENTLY SUGGEST THAT THE GREATEST POTENTIAL FOR SEVERE
STORMS TO AFFECT THE LOCAL AREA WILL BE MIDDAY THURSDAY INTO THE EARLY
EVENING.

THE SYSTEM WILL BE QUICK MOVING RAISING THE RISK OF SEVERE
WEATHER... BUT ALSO WILL MOVE OUT OF THE AREA BY THE OVERNIGHT
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY.

RP KINNEY/AE/DD

In the hours before

Local storm report, Apr 8, 7:25 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             FARMINGTON              40.64N 91.74W
04/08/2015  M0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 8, 7:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             1 NE CEDAR RAPIDS       41.98N 91.66W
04/08/2015  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            LASTED FOR 1 MINUTE

&&

DC

The radar

The Quad Cities radar (KDVN), 176 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotland

When
April 8, 7:28 PM CST to 7:33 PM CST
Where
Scotland County, 0.69 mi S of Arbela
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.020

Hail, Scotland

When
April 9, 2:48 PM CST
Where
Scotland County, 3.45 mi S of Brock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -92.170

A trained spotter reported that hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565424, 565425.